Alert archive / Texas / Wind Chill Advisories in 2016
Wind Chill Advisory 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind chill advisory at Dec 17, 2016, 1:45 PM MST for Eddy County, Lea County, New Mexico; 4 counties in Texas. It took effect at Dec 18, 2016, 2:00 AM MST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2016, 1:45 PM MST (20:45 UTC)
- In effect from
- Dec 18, 2016, 2:00 AM MST
- Expired
- Dec 18, 2016, 7:00 AM MST
- In force
- 5 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM, Borden County, TX, Dawson County, TX, Gaines County, TX, Scurry County, TX
The radar
The Midland/Odessa radar (KMAF), 88 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3072 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
597 WWUS44 KMAF 172045 WSWMAF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CST SAT DEC 17 2016 ...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 7 AM MST SUNDAY FOR NORTHERN LEA COUNTY... .A STRONG ARCTIC COLD FRONT MOVING THROUGH NORTHERN LEA COUNTY WILL RESULT IN BITTERLY COLD WIND CHILL VALUES SUNDAY MORNING AS TEMPERATURES DROP INTO THE SINGLE DIGITS. NMZ029-181300- /O.NEW.KMAF.WC.Y.0001.161218T1000Z-161218T1400Z/ NORTHERN LEA COUNTY- INCLUDING THE CITY OF TATUM 145 PM MST SAT DEC 17 2016 ...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 7 AM MST SUNDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND CHILL ADVISORY, WHICH IS IN EFFECT FROM 3 AM TO 7 AM MST SUNDAY. * WIND CHILL VALUES...-5 TO -6. * OTHER IMPACTS...PROTECT SENSITIVE PETS...PIPES...AND PLANTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
2 follow-up statements
847 WWUS44 KMAF 172051 CCA WSWMAF URGENT - WINTER WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 251 PM CST SAT DEC 17 2016 ...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 7 AM MST SUNDAY FOR NORTHERN LEA COUNTY... .A STRONG ARCTIC COLD FRONT MOVING THROUGH NORTHERN LEA COUNTY WILL RESULT IN BITTERLY COLD WIND CHILL VALUES SUNDAY MORNING AS TEMPERATURES DROP INTO THE SINGLE DIGITS. NMZ029-181300- /O.COR.KMAF.WC.Y.0001.161218T1000Z-161218T1400Z/ NORTHERN LEA COUNTY- INCLUDING THE CITY OF TATUM 151 PM MST SAT DEC 17 2016 ...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 7 AM MST SUNDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND CHILL ADVISORY, WHICH IS IN EFFECT FROM 3 AM TO 7 AM MST SUNDAY. * WIND CHILL VALUES...-5 TO -7. * OTHER IMPACTS...PROTECT SENSITIVE PETS...PIPES...AND PLANTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
956 WWUS44 KMAF 180850 WSWMAF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 AM CST SUN DEC 18 2016 ...WIND CHILL ADVISORY IN EFFECT THIS MORNING FOR MUCH OF LEA COUNTY... THE NORTHERN PERMIAN BASIN... AND THE GUADALUPE MOUNTAINS... .A STRONG ARCTIC COLD FRONT BLEW INTO THE AREA YESTERDAY LEAVING GUSTY WIND AND VERY COLD TEMPERATURES IN ITS WAKE. THIS WILL RESULT IN BITTERLY COLD WIND CHILL VALUES THIS MORNING GENERALLY ALONG AND NORTH OF A HOBBS TO SNYDER LINE. NMZ027-033-TXZ045>048-258-181400- /O.EXB.KMAF.WC.Y.0001.161218T0900Z-161218T1400Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-CENTRAL LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF QUEEN, HOBBS, LOVINGTON, SEMINOLE, LAMESA, GAIL, SNYDER, GUADALUPE MOUNTAINS NP, AND PINE SPRINGS 250 AM CST SUN DEC 18 2016 /150 AM MST SUN DEC 18 2016/ ...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM CST /7 AM MST/ THIS MORNING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND CHILL ADVISORY, WHICH IS IN EFFECT UNTIL 8 AM CST /7 AM MST/ THIS MORNING. * WIND CHILL VALUES...-5 TO -10. * OTHER IMPACTS...PROTECT SENSITIVE PETS...PIPES...AND PLANTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ NMZ029-181400- /O.EXT.KMAF.WC.Y.0001.161218T0900Z-161218T1400Z/ NORTHERN LEA COUNTY- INCLUDING THE CITY OF TATUM 150 AM MST SUN DEC 18 2016 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 7 AM MST THIS MORNING... * WIND CHILL VALUES...-5 TO -10. * OTHER IMPACTS...PROTECT SENSITIVE PETS...PIPES...AND PLANTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind chill advisory went out at Dec 17, 1:45 PM MST, 0 minutes earlier.
Area forecast discussion, Dec 17, 1:45 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CST Sat Dec 17 2016
.DISCUSSION...
Ah, the beauty of downslope compressional warming is something to
behold. WV imagery shows the upper trough moving thru central New
Mexico, resulting in strong SW flow aloft over West Texas and
Southeast New Mexico. Abundant insolation/diurnal heating have
allowed strong winds aloft to mix down to the sfc, w/areas of BLDU
as noted in sfc obs and on vis sat imagery. The upper trough is
moving at a pretty good clip, and should be clearing the ern zones
at around 00Z. Short-term models suggest winds will abate quickly
w/the exit of the trough and loss of diurnal heating, so all wind
warnings/advisories will be allowed to expire as scheduled. These
conditions have also resulted in another bout of record-breaking
temperatures across most of the region this afternoon, w/a high of
80 at KMAF beating the old record of 78 set back in 2002.
Unfortunately, this will end in a few hours as a strong Arctic cold
front plows thru the region. Strong winds and diurnal heating noted
above have stalled the front, which extends from near Dora, NM
southeast to near Colorado City, Texas, where it has stayed most of
the late morning/afternoon. Temp drops accompanying this front
testify to it's strength, leaving no doubt that this will accelerate
quite rapidly as mixing subsides. Latest buffer soundings put fropa
thru KMAF at ~ 23Z, but it may be sooner depending on when
westerlies diminish. At any rate, the coldest air of the year is on
arrival, and should drop overnight to the teens and even single
digits for northern zones. These same areas will struggle to climb
above freezing Sunday, with another chilly morning Monday. Attm,
only nrn Lea County meets criteria for a wind chill advisory Sunday
morning.
Return flow resumes Monday, and temps warm to above-normal by
Wednesday afternoon before a secondary cold front moves thru late
Wednesday afternoon and night. A third cold front is forecast for
Friday night. Neither of these two look as strong as tonight's, and
both look dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 17 31 19 39 / 0 0 0 0
Carlsbad 19 33 21 38 / 0 0 0 0
Dryden 30 40 26 43 / 0 0 0 0
Fort Stockton 23 34 22 40 / 0 0 0 0
Guadalupe Pass 17 30 19 35 / 0 0 0 0
Hobbs 14 30 19 37 / 0 0 0 0
Marfa 23 39 21 41 / 0 0 0 0
Midland Intl Airport 18 32 19 38 / 0 0 0 0
Odessa 18 32 20 38 / 0 0 0 0
Wink 20 34 22 39 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 5 PM MST this afternoon for Central Lea
County-Eddy County Plains-Guadalupe Mountains of Eddy
County-Northern Lea County-Southern Lea County.
Wind Chill Advisory from 3 AM to 7 AM MST Sunday for Northern
Lea County.
TX...Wind Advisory until 6 PM CST this evening for Big Bend Area-
Borden-Ector-Loving-Marfa Plateau-Martin-Midland-Presidio
Valley-Ward-Winkler.
High Wind Warning until 6 PM CST /5 PM MST/ this evening for
Andrews-Davis/Apache Mountains Area-Dawson-Gaines-Guadalupe
Mountains-Reeves County and Upper Trans Pecos-Van Horn and
Highway 54 Corridor.
&&
84/44Hazardous weather outlook, Dec 17, 12:13 PM MST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 113 PM CST SAT DEC 17 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 113 PM CST SAT DEC 17 2016 /1213 PM MST SAT DEC 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG WEST WINDS WITH SUSTAINED SPEEDS OF 40 TO 60 MPH AND GUSTS UP TO 80 MPH ARE EXPECTED TO CONTINUE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS. ALSO...WINDS 35 TO 45 MPH WITH GUSTS UP TO 65 MPH WILL CONTINUE ACROSS PORTIONS OF SOUTHEAST NEW MEXICO...THE NORTHWEST PERMIAN BASIN...THE VAN HORN/HWY 54 CORRIDOR...AND REEVES COUNTY. A HIGH WIND WARNING IS IN EFFECT FOR THESE AREAS THROUGH THIS AFTERNOON. IN ADDITION...SUSTAINED SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH ARE EXPECTED TO CONTINUE ACROSS PORTIONS OF THE CENTRAL PERMIAN BASIN AS WELL AS THE MARFA PLATEAU...PRESIDIO VALLEY AND BIG BEND AREA. A WIND ADVISORY IS IN EFFECT FOR THESE AREAS. DUE TO HIGH WIND SPEEDS...AREAS OF BLOWING DUST MAY LOWER VISIBILITY ACROSS ABOVE MENTIONED AREAS. THE STRONGEST ARCTIC COLD FRONT SO FAR THIS FALL WILL PASS THROUGH WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. TEMPERATURES WILL FALL QUICKLY INTO THE 20S AND TEENS ACROSS A MAJORITY OF WEST TEXAS AND SOUTHEAST NEW MEXICO. WIND CHILL VALUES WILL BE IN THE SINGLE DIGITS ACROSS THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY COLD TEMPERATURES ARE EXPECTED THROUGH MONDAY...WITH WIND CHILL VALUES IN THE SINGLE DIGITS AND TEENS ACROSS MUCH OF THE AREA SUNDAY AND MONDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
Nearby
Wind Chill Advisories in Texas, 2016Wind Chill Advisories in New Mexico, 2016Every wind chill advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.